Hail, Stokes
- When
- April 28, 2:26 PM EST to 2:36 PM EST
- Where
- Stokes County, 1.77 mi SW of Campbell
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 36.510, -80.250
Showers and thunderstorms developed in advance of an approaching cold front. Some of these storms produced hail ranging from quarter size to golf ball size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Showers and thunderstorms developed in advance of an approaching cold front. Some of these storms produced hail ranging from quarter size to golf ball size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 28, 2:24 PM EST, 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 324 PM EDT THU APR 28 2016 .SYNOPSIS... LOW PRESSURE WILL MOVE EAST TONIGHT THROUGH FRIDAY WITH THE FRONT CROSSING THROUGH OUR AREA ON FRIDAY MORNING. ANOTHER LOW WILL MOVE ACROSS THE REGION ON SUNDAY AND MONDAY. && .NEAR TERM /THROUGH FRIDAY/... AS OF 250 PM EDT THURSDAY... FORECAST ISSUE THIS AFTERNOON WILL BE COVERAGE OF SHOWERS AND STORMS. WEDGE HAS HELD ALL DAY FROM CHARLOTTE COUNTY NORTHWEST TO BEDFORD/AMHERST. VIS SAT LOOP SHOWS MINOR EROSION OF THE WEDGE AND WITH 1018 MB HIGH OVER SRN PA WILL SEE LITTLE NE MOVEMENT OF THE EROSION. CONVECTION OVER THE ALLEGHANYS WILL WORK EWD INTO THE WEDGE BUT ONLY ELEVATED CONVECTION EXPECTED...SO SVR THREAT ALMOST NIL FOR LYH TODAY. FURTHER SOUTHWEST SUNSHINE MOST OF THE DAY HAS ALLOWED MUCAPES TO EXCEED 2000 J/KG FROM THE NC PIEDMONT AND FOOTHILLS...NORTHWEST TO THE SRN BLUE RIDGE OF VA. THIS SEEMS TO BE THE AREA TO WATCH CONCERNING SVR THREAT. EFFECTIVE SHEAR IS 40-45KTS IN THIS AREA. UPPER FLOW IS MAINLY WEST-EAST...AND FAIRLY QUICK. THIS COULD BE A LIMITING FACTOR ON SOME VERTICAL DEVELOPMENT ESPECIALLY IN CLUSTERS...AS SHEAR MAY TEAR INTO THE TCU. ANY CELLS THAT CAN OVERCOME THIS WILL BE CAPABLE OF GETTING SEVERE WITH DAMAGING WINDS AND HAIL. LOW PRESSURE SITUATED FROM INDIANA TO THE NC MTNS WILL BE MOVING SLOWLY EAST TO THE PIEDMONT BY MIDNIGHT. THIS WILL KEEP THE CONVERGENCE ZONE AS SUCH IN OUR CWA FOR A FEW HOURS...SO LOOKING AT HIGH CHANCE POPS ESPECIALLY IN THE BLUE RIDGE AND POINTS EAST THROUGH EARLY EVENING. HOWEVER...BETTER SUPPORT STARTS TO LIFT NORTHEAST DURING THIS TIME...AS DRY SLOT WORKS IN FROM THE SOUTHWEST. SHOULD SEE THINGS CLEAR AND DRY OUT LATE TONIGHT...EXCEPT EAST OF THE BLUE RIDGE WHERE SOME LINGERING LOW LVL MOISTURE REMAINS. SHOULD SEE SOME GOOD SUBSIDENCE BEHIND SYSTEM FRIDAY WITH MOSTLY SUNNY SKIES BY AFTERNOON...AFTER SOME MORNING LOW CLOUDS EAST. HIGHS WILL RANGE FROM THE LOWER 80S SOUTHSIDE VA INTO NC PIEDMONT...TO MID TO UPPER 70S ELSEWHERE...WITH SOME 60S POSSIBLE INTO THE BLUE RIDGE AND EAST TO BUCKINGHAM IF IT DOES NOT CLEAR OUT. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... AS OF 324 PM EDT THURSDAY... THE UNSETTLED WEATHER WILL CONTINUE FOR THE END OF THE MONTH INTO EARLY MAY. HIGH PRESSURE OVER CENTRAL CANADA WILL BUILD SOUTH DOWN INTO THE EASTERN UNITED STATES AND WEDGE DOWN THE EASTERN SEABOARD. THIS WILL RESULT IN COOLER WEATHER WITH SLIGHT CHANCE OF LIGHT RAIN AND DRIZZLE TO THE AREA FRIDAY NIGHT INTO SATURDAY. LOW TEMPERATURES FRIDAY NIGHT WILL RANGE FROM THE MID 40S IN THE NORTHWEST MOUNTAINS TO THE MID 50S IN THE PIEDMONT. THE FRONTAL BOUNDARY WILL LIFT NORTH ON SATURDAY AS A WARM FRONT...WITH SCATTERED SHOWERS AND A FEW DIURNAL THUNDERSTORMS MAINLY IN THE WESTERN MOUNTAINS. HIGH TEMPERATURES ON SATURDAY WILL VARY FROM AROUND 60 DEGREES IN THE NORTH TO THE LOWER 70S IN THE SOUTH. ISENTROPIC LIFT OVER THE HIGH PRESSURE WEDGE WILL BRING WIDESPREAD PRECIPITATION TO THE REGION SATURDAY NIGHT. LOW TEMPERATURES SATURDAY NIGHT WILL GENERALLY BE IN THE LOWER 50S TO NEAR 60 DEGREES. SEVERAL WAVES OF LOW PRESSURE WILL LIFT NORTHEAST ALONG THE FRONTAL BOUNDARY PRODUCING ROUNDS OF SHOWERS AND EMBEDDED THUNDERSTORMS. HIGH TEMPERATURES SUNDAY WILL WARM INTO THE MID 60S IN THE WEST TO THE MID 70S IN THE EAST. CLOUDS AND SHOWERS WILL LINGER SUNDAY NIGHT AS LOW PRESSURE PUSHES OFF THE EAST. THE GFS AND ECMWF ARE SHOWING SOME DRIER AIR IN THE MIDDLE BETWEEN THE MAIN AREA OF RAIN AND SHOWERS ASSOCIATED WITH SHORTWAVE IN THE WESTERN MOUNTAINS. LOW TEMPERATURES SUNDAY NIGHT INTO MONDAY MORNING WILL DROP INTO THE LOWER 50S IN THE MOUNTAINS TO AROUND 60 DEGREES IN THE PIEDMONT. && .LONG TERM /MONDAY THROUGH THURSDAY/... AS OF 324 PM EDT THURSDAY... LOW PRESSURE LOCATED OVER NORTHERN WEST VIRGINIA WITH A TRAILING COLD FRONT IN THE MOUNTAINS MONDAY MORNING WILL TRAVEL EAST MONDAY AFTERNOON INTO MONDAY NIGHT. THE COMBINATION OF A SHORTWAVE...WARM MOIST AIR AND ISENTROPIC LIFT WILL KEEP A CHANCE FOR RAIN AND LOW CLOUDS IN THE REGION MONDAY MORNING. THEN...A STRONG NORTHERN STREAM TROUGH WILL ERODE THE WEDGE AND KICK THE RAIN EAST AND OFF SHORE MONDAY AFTERNOON. THE EROSION OF THE WEDGE IS ALWAYS A FORECAST CHALLENGE AND MAY BE SLOWER THAN EXPECTED ON MODELS. IF WEDGES ERODES AS FORECASTED HIGHS ON MONDAY WILL BE WARMER THAN SUNDAY WITH READINGS FROM NEAR 60 DEGREES IN THE NORTHWEST MOUNTAINS TO THE MID AND UPPER 70S IN THE PIEDMONT. DRIER AIR PUSHES IN MONDAY NIGHT INTO TUESDAY. LOW TEMPERATURES MONDAY NIGHT WILL DROP INTO THE MID 40S IN THE MOUNTAINS TO THE LOWER 50S IN THE PIEDMONT. A WAVY FRONTAL BOUNDARY STALL TO OUR SOUTH ON TUESDAY INTO TUESDAY NIGHT. HIGH TEMPERATURES WILL VARY FROM THE UPPER 50S IN THE MOUNTAINS TO THE LOWER 70S IN THE PIEDMONT. LEANED TOWARDS GFS WITH HIGH PRESSURE BUILDING IN FROM THE NORTH TUESDAY NIGHT...AND DRIER AIR OVER THE WET ECMWF. LOW TEMPERATURES TUESDAY NIGHT WILL DROP INTO THE MID 40S IN THE WEST TO THE LOWER 50S IN THE EAST. HARD TO JUDGE HOW FAR NORTH MOISTURE ADVECTED WITH A DISTURBANCE THAT MOVES ACROSS THE SOUTHEASTERN STATES MIDWEEK INTO THURSDAY. FOLLOWED THE SUPERBLEND WITH COOLING TREND AND ISOLATED TO SCATTERED SHOWERS WEDNESDAY INTO THURSDAY. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... AS OF 135 PM EDT THURSDAY... LOW CLOUDS WITH WEDGE FROM DAN/LYH SHOULD LIFT TO VFR CIGS BY 21Z AT DAN...BUT NOT CONFIDENT LYH WILL...SO KEPT THEM MVFR THEN IFR AFTER 00Z THIS EVENING. SHRA/TSRA COVERAGE WILL BE MAINLY SCATTERED...SO NOT PUTTING PREDOMINANT IN THE TAFS YET. LWB SEEING SOME CLOSE BY AS OF 130 PM EDT. SHOULD SEE THE FRONTAL BOUNDARY AND LOW PRESSURE SYSTEM MOVE WEST TO EAST THIS EVENING. THE THREAT OF SHOWERS WILL SUBSIDE BY LATE EVENING...THEN CONCERN SHIFTS BACK TO LOW CIGS AND/OR FOG. WEDGE MAY HANG THRU FRIDAY MORNING AT LYH/DAN...SO EXPECT AT LEAST IFR TO LOW END MVFR CIGS HERE TONIGHT INTO FRIDAY MORNING. FOG WILL BE LIMITED BUT SHOULD STAY BETWEEN 3-6SM. FURTHER WEST THE SFC FLOW WILL BECOME MORE SW TO TO NW AND THINK ROA/BCB WILL BE MAINLY VFR THOUGH SOME MVFR FOG POSSIBLE. BLF SHOULD BE DRY ENOUGH TO KEEP TO VFR CONDITIONS BUT THINK LWB WILL SEE FOG AND/OR LOW CLOUDS SO LEANED TOWARD IFR CIGS FOR NOW. CONFIDENCE IS FAIRLY LOW IN PLACEMENT OF STORMS THIS AFTERNOON AND CIGS/VSBYS OVERNIGHT....BUT MEDIUM OTHERWISE. EXTENDED AVIATION DISCUSSION... BY FRIDAY AFTERNOON...DRIER AIR AND VFR RETURN AND CONTINUE INTO SATURDAY. MORE WIDESPREAD SHOWERS WITH MVFR INCLUDING LOCALLY IFR CONDITIONS RETURN LATE SATURDAY NIGHT AND PERSIST INTO MONDAY AS LOW PRESSURE TRACKS UP THE RESIDUAL STALLED FRONT RESULTING IN WIDESPREAD RAINFALL...AND SUB VFR CONDITIONS. FRONT WILL BE SOUTHEAST OF US TUESDAY SO MAY SEE VFR AGAIN. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...AMS/WP NEAR TERM...WP SHORT TERM...KK LONG TERM...KK AVIATION...AMS/JH/WP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1245 PM EDT THU APR 28 2016 NCZ001>006-018>020-VAZ007-009>020-032-033-043-044-WVZ042>044-507-508- 291645- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-PATRICK-FRANKLIN-HENRY- PITTSYLVANIA-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER- WESTERN GREENBRIER- 1245 PM EDT THU APR 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS FORMING THIS AFTERNOON MAY PRODUCE LOCALLY DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. VAZ022-023-034-045-058-059-291645- ROANOKE-BOTETOURT-BEDFORD-CAMPBELL-HALIFAX-CHARLOTTE- 1245 PM EDT THU APR 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A FEW STORMS THIS AFTERNOON MAY PRODUCE LOCALLY DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ024-035-046-047-291645- ROCKBRIDGE-AMHERST-APPOMATTOX-BUCKINGHAM- 1245 PM EDT THU APR 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 240 PM EDT THU APR 28 2016 NCZ003-004-VAZ016-032-281945- SURRY-STOKES-CARROLL-PATRICK- 240 PM EDT THU APR 28 2016 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SURRY...NORTHWESTERN STOKES...SOUTHWESTERN PATRICK AND SOUTHEASTERN CARROLL COUNTIES... AT 240 PM EDT...A STRONG THUNDERSTORM WAS OVER CANA...MOVING EAST AT 15 MPH. WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MOUNT AIRY... FRANCISCO... ARARAT... CANA... AND COLLINSTOWN. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. LAT...LON 3653 8072 3661 8072 3669 8035 3649 8033 TIME...MOT...LOC 1840Z 265DEG 14KT 3657 8066 PW
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
254 PM EDT THU APR 28 2016
VAZ033-044-282000-
PITTSYLVANIA-FRANKLIN-
254 PM EDT THU APR 28 2016
...A STRONG THUNDERSTORM WILL AFFECT
NORTHWESTERN PITTSYLVANIA AND EAST CENTRAL FRANKLIN COUNTIES...
AT 254 PM EDT...A STRONG THUNDERSTORM WAS NEAR ROCKY MOUNT...MOVING
EAST AT 20 MPH.
WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
ROCKY MOUNT...
PENHOOK...
SOUTHERN SMITH MOUNTAIN LAKE...
UNION HALL...
AND SONTAG.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3698 7993 3704 7957 3703 7956 3704 7956
3704 7954 3703 7953 3703 7952 3702 7950
3691 7948 3690 7992
TIME...MOT...LOC 1854Z 263DEG 18KT 3695 7989
PWSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
303 PM EDT THU APR 28 2016
VAZ016-017-032-282000-
FLOYD-CARROLL-PATRICK-
303 PM EDT THU APR 28 2016
...A STRONG THUNDERSTORM WILL AFFECT
NORTH CENTRAL PATRICK...SOUTHERN FLOYD AND NORTHEASTERN CARROLL
COUNTIES...
AT 303 PM EDT...A STRONG THUNDERSTORM WAS NEAR DUGSPUR...MOVING EAST
AT 25 MPH.
WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
FLOYD...
WOOLWINE...
WILLIS...
ROCKY KNOB RECREATION AREA...
AND BUFFALO RIDGE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3678 8061 3687 8061 3694 8023 3688 8022
3687 8023 3687 8022 3674 8020
TIME...MOT...LOC 1903Z 266DEG 23KT 3683 8056
PWThe Roanoke radar (KFCX), 57 km away, was scanning. The volume nearest the first event began at 19:24 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds blew a couple of trees down on power lines along Cassandra Road. The falling lines and trees also brought down power poles. Damage values are estimated.
Quarter size hail fell near Belews Lake.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2016Every state in 2016This day in weather historyWarnings in North Carolina, April 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 631918, 631919, 631922, 631920, 631921.